How Many Intraocular Injections (eg Avastin) Are Too Many?

Do Cataracts Cause Macular Degeneration?
August 26, 2009
Cataract Surgery May Worsen Diabetic Retinopathy
August 29, 2009
Show all

How Many Intraocular Injections (eg Avastin) Are Too Many?

How many intraocular injections can an eye tolerate? When do you stop?

Intraocular anti-VEGF injections are commonly used to treat wet macular degeneration.

“Libbyextra” follows me on Twitter.  She asked, “Is there a limit to the number of injections (Avastin) a patient can have?”

There are two ways to answer this.

I do not believe there are any physical restrictions limiting the number of injections an eye can be given.  The injection requires use of a very small/thin needle placed in a portion of the eye that is avascular (without blood vessels).  The entry area is minute and is accomplished without bleeding.  The entry area is quite small and is self-sealing (don’t ask).  Healing occurs rapidly without any permanent damage or scarring to the eye.

There are physiologic considerations limiting the number of injections.  These are not related to the mechanics of the injection, but relate to the efficacy of the drug and toxicity issues.  For instance, most of the time we stop additional injections is due to the fact that no additional drug is needed; the drug did its job and nothing more needs to be done.  This is true in cases of macular degeneration and diabetic retinopathy.  More specifically, the “wet” form of macular degeneration may have dried up and no additional treatment is warranted.  Patients are monitored looking for signs of recurrence, and if found, additional injections will be prescribed.

Another reason to stop treatment; the drug isn’t working.  No reason to continue a treatment that is not working or the drug is working, but the results are disappointing.  This is common.  Many times a patient with macular degeneration comes to the office having lost significant vision in one eye.  Despite successful treatment, the vision may not return as much as we had hoped.  Often a patient will elect to stop treatment, though successful, but the visual return is disappointing.

A last reason for limiting injections would be systemic side effects.  There are rare, but serious, systemic ramifications of anti-VEGF injections.  Should a heart attack or stroke develop, further treatment should cease.

“Randy”

Randall V. Wong, M.D.
www.TotalRetina.com
Ophthalmologist, Retina Specialist

Reblog this post [with Zemanta]
Comments
  • flash &floating bodies January 18, 2012 at 12:20 pm

    please tell me about the treatment of flash and floating bodies in the eyes .i check the retina by mor than one doctors and they said there is NO damage in it .they said the flash MAY be due to atention on retina.
    THANK YOU

    • Randall V. Wong, M.D. January 19, 2012 at 8:07 pm

      If you are asking if floaters can be removed, the answer is…yes.

      If you are asking a doctor if your eye is healthy despite new flashes and floaters, and the doctor finds nothing wrong with the retina, then that might prompt your doctors to claim there is NO damage.

      Good luck.

      r

  • linda March 14, 2013 at 3:41 pm

    every 30 days,i have had injections in both eyes for over 3 years. sometimes one or both eyes bleed. the dr rinses my eyes after the shots. dr wong states no bleeding from the shots. now i am confused about continnuing the shots. i need to know what will happed if i just stop the injections.

  • Stacey August 30, 2014 at 9:18 pm

    I have had Avastin shots every 2 months for fluid on the retina due to a nevus that had thought to be cancer. I had laser surgery and now has been proven to not be cancer. However, I still receive the shots every 4 weeks due to fluid in the eye. The last shot was a few days ago with a small bleed and I have not felt right since. Very fatigued almost like mono. What could cause this? Right after the shot I felt immediately tired my mouth was dry and I still 2 days later feel off. Could I be having a systemic reaction?

    Stacey

    • Randall V. Wong, M.D. September 2, 2014 at 9:05 am

      Stacey,

      Can’t really say, but sounds unusual. Please inform your doctor.

      Randy

  • Post a comment